Alert archive / Iowa / Special Weather Statements in 2022
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 7, 2022, 7:49 PM CDT for Jasper County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2022, 7:49 PM CDT (00:49 UTC)
- Expired
- Aug 7, 2022, 8:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Hail
- 0.25 in
- Wind
- 55
County Jasper County, IA
The radar
The Des Moines radar (KDMX), 70 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1298 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.3
The text
As transmitted.
008
WWUS83 KDMX 080049
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
749 PM CDT Sun Aug 7 2022
IAZ061-074-080115-
Marion IA-Jasper IA-
749 PM CDT Sun Aug 7 2022
...A strong thunderstorm will impact portions of northeastern Marion
and southern Jasper Counties through 815 PM CDT...
At 748 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monroe, or 10 miles southwest of Newton, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail and additional
rainfall up to one inch.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Ponding of ponding of water on roadways, low
visibilities, and rises in small streams and creeks.
This storm will remain over mainly rural areas of northeastern Marion
and southern Jasper Counties, including the following locations...
Reasnor, Lynnville, Prairie City Krohn Airport and Sully.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4151 9287 4147 9287 4154 9332 4168 9326
4162 9277 4160 9277 4160 9276 4151 9276
TIME...MOT...LOC 0048Z 277DEG 36KT 4156 9315
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
$$
Bury/BSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:20 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 7, 6:20 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 620 PM CDT Sun Aug 7 2022 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Sunday/ Issued at 254 PM CDT Sun Aug 7 2022 Key Messages: -Marginal risk of severe weather this evening with gusty winds being the primary threat -Additional heavy rainfall is possible overnight north. -Heat will return on Wednesday after a short intermission Short Term: The stationary boundary that provided bountiful rainfall to areas north has not moved much since the morning. Currently it is draped across the northern border and reaches down into portions of western Iowa. Continued mid-level monsoonal moisture advects in from the WSW, bringing additional shower activity to the western flank of the boundary. It has continued to struggle to overcome inhibition in the southern portion of the state, leaving only scattered mid and high level clouds to combat the building heat in southern counties. However, the clearing also comes with steeper mixing which will work to lower the dew points some, thus lowering heat indices. There will still be some locations this afternoon that will reach heat advisory criteria south of I-80, but not widespread and long-lived enough to expand the Heat Advisory. The temperature gradient along the boundary will create higher amounts of MUCAPE in the warm sector, giving a window for more organized convection. The hail and tornado threats are minimal due to warm cloud depths and well-mixed low-level air. More favorable DCAPE along with very saturated cold pools will allow for an occasional damaging wind gust from a stronger thunderstorm. Overnight, the attention again shifts to the potential for heavy rainfall. Rain will begin to lighten in the morning as the system pushes southeast. The better signal for heavy rain lies to our northeast in portions of southern Wisconsin and northeast Iowa. This is where the jet-driven moisture transport will be maximized. As for central Iowa, the atmosphere will still have plenty of moisture with PWATs at nearly 200% of normal. The highest accumulations will be in northern portions of the state with 2+ inches possible in localized areas. The same areas that received lots of rain last night may see additional rainfall again tonight, but given the lack of impacts or significant river response, a flood watch was not reissued. Long Term: After the system clears out on Monday morning, we'll have a break from the hot temperatures for a couple of days. High pressure will work its way in from Canada and usher in northerly winds beginning on Monday. Another shortwave will dip into the area for Tuesday morning, but profiles are far too dry at that point to support precip. Meanwhile, another 500mb ridge will continue to build in the w est and eventually usher in a return of hotter weather beginning on Wednesday for areas west. Expect heat to once again be the main weather theme into next weekend. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 620 PM CDT Sun Aug 7 2022 Scattered storms are developing I80 north with activity expected to increase into the evening hours. With some uncertainty on coverage, have kept DSM and OTM mainly dry aft 05z while CAMS hint at more northeasterly movement on remaining storms into 06z and thereafter. Will continue to evaluate and update next package. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for IAZ070>072-081>086- 092>097. && DISCUSSION...Hagenhoff/Jimenez AVIATION...REV
Hazardous weather outlook, Aug 7, 3:05 PM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 305 PM CDT Sun Aug 7 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-073>075-082015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Warren-Marion-Mahaska- 305 PM CDT Sun Aug 7 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorm chances will continue today into tonight. The overall threat for severe weather is low, but a few strong wind gusts and locally heavy rainfall are possible. Flash flooding may be a concern if heavy rainfall occurs in areas that are already saturated from previous rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ070>072-081>086-092>097-082015- Cass-Adair-Madison-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 305 PM CDT Sun Aug 7 2022 This Hazardous Weather Outlook is for portions of southern Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area this afternoon. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few scattered thunderstorms are possible tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few thunderstorms may linger into Monday. No severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hagenhoff
In the hours before
Special weather statement, Aug 7, 6:28 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
628 PM CDT Sun Aug 7 2022
IAZ057-058-080015-
Guthrie IA-Audubon IA-
628 PM CDT Sun Aug 7 2022
...A strong thunderstorm will impact portions of southwestern Guthrie
and southeastern Audubon Counties through 715 PM CDT...
At 627 PM CDT, Doppler radar was tracking a strong thunderstorm near
Audubon, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail and additional
rainfall up to one inch.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Ponding of ponding of water on roadways, low
visibilities, and rises in small streams and creeks.
Locations impacted include...
Guthrie Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4156 9495 4173 9491 4173 9450 4154 9450
TIME...MOT...LOC 2327Z 271DEG 23KT 4165 9485
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Bury/REVSpecial weather statement, Aug 7, 6:38 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
638 PM CDT Sun Aug 7 2022
IAZ048-059>061-072-080030-
Story IA-Jasper IA-Polk IA-Madison IA-Dallas IA-
638 PM CDT Sun Aug 7 2022
...A few strong thunderstorms will impact portions of Polk, far
south central Story, northeastern Madison, west central Jasper and
southeastern Dallas Counties through 730 PM CDT...
At 635 PM CDT, Doppler radar was tracking an area of thunderstorms
from near Van Meter northeast to Ankeny, moving northeast at 25 mph.
These storms have produced brief wind gusts to 40 to 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorms will be near
...Waukee and Jordan Creek Town Center around 655 PM CDT.
Other locations in the path of this storm include Urbandale, Valley
West Mall, West Des Moines, Clive, Des Moines Int'l Airport,
Johnston, Grimes, Windsor Heights, Merle Hay Mall, Drake Stadium And
Knapp Center, Iowa Events Center, Principal Park, Des Moines,
Saylorville, Ankeny, Pleasant Hill, Iowa State Fairgrounds, Altoona,
Bondurant, Prairie Meadows and Adventureland Amusement Park.
This includes the following highways...
Interstate 35 between mile markers 68 and 72, and between mile
markers 87 and 107.
Interstate 80 between mile markers 109 and 156.
Interstate 235 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4151 9373 4151 9379 4149 9379 4143 9399
4163 9411 4195 9353 4167 9320
TIME...MOT...LOC 2335Z 242DEG 23KT 4152 9394
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
REVSpecial weather statement, Aug 7, 7:41 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Des Moines IA
741 PM CDT Sun Aug 7 2022
IAZ060-073-080130-
Polk IA-Warren IA-
741 PM CDT Sun Aug 7 2022
...A strong thunderstorm will impact portions of southwestern Polk
and northwestern Warren Counties through 830 PM CDT...
At 737 PM CDT, Doppler radar was tracking a strong thunderstorm over
Norwalk, moving northeast at 15 mph.
HAZARD...Additional heavy rainfall of one to 2 inches is possible.
SOURCE...Radar indicated.
IMPACT...Ponding of ponding of water on roadways, low visibilities,
some street flooding is possible and rises in small streams
and creeks.
This strong thunderstorm will be near...
Norwalk around 750 PM CDT.
Des Moines Int'l Airport around 755 PM CDT.
Other locations in the path of this storm include Principal Park,
Southridge Mall, Iowa Events Center and Des Moines.
This includes the following highways...
Interstate 35 between mile markers 65 and 69.
Interstate 235 near mile marker 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4153 9379 4160 9362 4149 9353 4146 9379
TIME...MOT...LOC 0037Z 246DEG 14KT 4151 9374
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
REVLocal storm report, Aug 7, 7:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT SUN AUG 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND DMG 2 NW DES MOINES 41.60N 93.65W
08/07/2022 POLK IA PUBLIC
PUBLIC TWEET INDICATING A LARGE TREE HAD
FALLEN AND TAKEN DOWN POWERLINES. TIME
ESTIMATED FROM RADAR.
&&
DODSONSpecial weather statement, Aug 7, 7:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
749 PM CDT Sun Aug 7 2022
IAZ061-074-080115-
Marion IA-Jasper IA-
749 PM CDT Sun Aug 7 2022
...A strong thunderstorm will impact portions of northeastern Marion
and southern Jasper Counties through 815 PM CDT...
At 748 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monroe, or 10 miles southwest of Newton, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail and additional
rainfall up to one inch.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Ponding of ponding of water on roadways, low
visibilities, and rises in small streams and creeks.
This storm will remain over mainly rural areas of northeastern Marion
and southern Jasper Counties, including the following locations...
Reasnor, Lynnville, Prairie City Krohn Airport and Sully.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4151 9287 4147 9287 4154 9332 4168 9326
4162 9277 4160 9277 4160 9276 4151 9276
TIME...MOT...LOC 0048Z 277DEG 36KT 4156 9315
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
Bury/BSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 63 min |
| Aug 7, 7:41 PM CDT | Special Weather Statement | DMX | Polk | 49 min |
| Aug 7, 7:54 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 41 min |
| Aug 7, 8:42 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 27 min |
Nearby
Special Weather Statements in Iowa, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.